Hail, Beaufort
- When
- August 18, 4:10 PM EST
- Where
- Beaufort County, 1.69 mi E of Wharton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.600, -77.090
Scattered to numerous thunderstorms developed over the region ahead of a slow moving cold front. One storm produced large hail in Beaufort County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered to numerous thunderstorms developed over the region ahead of a slow moving cold front. One storm produced large hail in Beaufort County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 18, 3:20 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 420 PM EDT WED AUG 18 2010 .SYNOPSIS... A FRONTAL BOUNDARY TO THE NORTH WILL MOVE LITTLE TONIGHT...THEN DRIFT SLOWLY SOUTH INTO THE REGION THURSDAY. THE FRONT WILL CONTINUE TO MOVE SOUTH OF THE REGION FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE HIGH WILL SLIDE OFFSHORE SATURDAY. ANOTHER FRONT WILL MOVE INTO THE AREA LATE SUNDAY INTO MONDAY THEN DRIFT SOUTH OF THE AREA TUESDAY AND WEDNESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 2 PM WED...SHRA AND TSRA CONT TO DEVELOP OVER THE REGION THIS AFTN ESPCLY NW SECTIONS CLOSER TO FRONTAL BNDRY TO THE N. THE FRONT IS EXPECTED TO MOVE LITTLE TONIGHT SO EXPECT BEST CVRG OF SHRA/TSRA OVER NRN TIER WITH LESS CVRG AS HEAD S. HAVE LIKELY POPS N TO CHC S WITH BEST POTENTIAL EXPECTED INTO THE EVENING OVER NRN TIER. PRECIP WTR VALUES ARE QUITE HIGH AND LOCALLY HEAVY RAIN A GOOD BET AND CANT RULE OUT A FEW STRONG GUSTS FROM WET MICRO BURSTS THIS AFTN GIVEN DECENT INSTAB. LOWS TONIGHT WILL BE MAINLY AROUND 75 INLAND TO AROUND 80 BEACHES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... AS OF 2 PM WED...DECENT CVRG OF SHRA AND A FEW TSRA EXPECTED THU INTO THU EVENING AS THE FRONTAL BNDRY DROPS S INTO THE AREA. WITH PRECIP WTR VALUES FCST TO REMAIN WELL ABOVE 2 INCHES WILL SEE LOCALLY HEAVY DOWNPOURS...HOWEVER WITH SOIL MOISTURE LEVELS QUITE DRY MOST AREAS AND STREAM LVLS RUNNING LOW EXPECT NO WIDESPREAD FLOODING ISSUES. WILL HAVE LIKELY POPS ALL AREAS THU AND CONT LIKELY OVER SRN TIER INTO THE EVENING. CLOUDS AND PRECIP SHLD KEEP TEMPS MAINLY BELOW 90 THU. PRECIP WILL END OVER SRN TIER LATER THU NIGHT OR EARLY FRI AS HIGH PRES BUILDS IN FROM THE N AND PUSHES FRONT AND DEEPER MOISTURE S. DRY CONDITIONS EXPECTED FRI NIGHT INTO SAT AS THE HIGH TO THE N CONTS TO EXTEND INTO THE AREA IS IT SLIDES OFFSHORE. EXPECT LOWER 90S AGAIN FOR HIGHS FRI AND SAT WITH DECENT AMOUNT OF SUN. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 2 PM WED...BOTH GFS AND ECMWF SHOW SHARP UPR TRF DEVELOPING ALONG THE E CST SUN AND MON AS SRT WAVE ENERGY ROTATES AROUND THE UPR RDG TO THE W. AS THE UPR TRF DEVELOPS AND MOVES OVER REGION EXPECT SCT CONVECTION SUN INTO MON. AS THE UPR TRF SLIDES E AND SFC FRONT PUSHES S OF AREA PRECIP SHLD END OR BECOME ISOLD TUE INTO WED. EXPECT HIGHS NEAR 90 SUNDAY WITH MAINLY 80S REST OF PERIOD PER LOWER HGTS AND DEVELOPING N WINDS. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... FRONTAL BOUNDARY STALLED TO THE NORTH WITH A WARM UNSTABLE AIRMASS ACROSS ERN NC. SCT SHOWERS AND TSTMS WILL CONTINUE THROUGH THE EVENING HOURS BUT EXPECT COVERAGE OF STORMS TO DIMIMISH LATE AS AIRMASS BECOMES MORE STABLE. THE FRONT WILL PUSH TOWARD THE REGION THU WITH GREATER COVERAGE OF PCPN EXPECTED HOWEVER MAY SEE MORE CLOUD COVER LIMITING THE DEGREE OF INSTABILITY ACROSS THE REGION. GENERALLY LIGHT SWLY FLOW EXPECTED AT THE TERMINALS THROUGH THE TAF PERIOD. THE FRONT WILL CROSS THE REGION THU NIGHT WITH HIGH PRES BUILDING IN FROM THE N BRINGING GOOD FLYING WEATHER EXPECTED FRI AND SAT. CONVECTION CHANCES INCREASE SUN AND MON AS FLOW BECOMES SLY BRINGING INCREASED MOISTURE ACROSS THE REGION. && .MARINE... SWLY FLOW INCREASING TO AROUND 10-15 KT ACROSS THE SRN WATERS THIS AFTERNOON AND MODELS IN AGREEMENT THIS WILL SPREAD N ACROSS REMAINING WATERS EARLY THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT. A FRONT CURRENTLY STALLED ACROSS CENTRAL VA WILL BEGIN TO PUSH TOWARD THE REGION THU POSSIBLY REACHING THE NRN WATERS BUT NOT PUSHING THROUGH THE REGION UNTIL LATE THU NIGHT/EARLY FRI MORNING. NELY FLOW BLO 15 KT DEVELOPS FRI BEHIND THE FRONT AS HIGH PRES BUILDS IN FROM THE N. WINDS SHIFT TO ELY SAT THEN SELY SUN AS HIGH PRES PUSHES OFF THE MID ATLANTIC COAST BUT IS EXPECTED TO REMAIN AOB 15 KT. THE FRONT TO THE S PUSHES BACK NORTH THROUGH THE REGION SUN NIGHT BRINGING SWLY FLOW MON AND ANOTHER COLD FRONT IS EXPECTED TO PUSH THROUGH THE REGION LATE MONDAY. A BIT STRONGER SWLY FLOW TONIGHT EXPECTED TO BUILD SEAS UP TO 4 FT ACROSS THE CENTRAL WATERS...WHICH IS IN AGREEMENT WITH SWAN AND WAVEWATCH...AND REMAINING 3 FT OR LESS REST OF THE WATERS. SEAS GENERALLY AOB 3 FT THU AFTN THROUGH EARLY SAT...THEN BUILD SLIGHTLY TO AOB 4 FT SAT AFTN THROUGH MON. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...RF NEAR TERM...RF SHORT TERM...RF LONG TERM...RF AVIATION...SK MARINE...SK
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1031 AM EDT WED AUG 18 2010 NCZ029-044>047-079>081-090>095-098-104-191445- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 1031 AM EDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-191445- OUTER BANKS DARE- 1031 AM EDT WED AUG 18 2010 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE LOOKOUT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 327 PM EDT WED AUG 18 2010 NCZ044-079-091-182030- LENOIR-GREENE-PITT- 327 PM EDT WED AUG 18 2010 ...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE AND LENOIR COUNTIES UNTIL 430 PM EDT... AT 327 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES WEST OF FARMVILLE TO 21 MILES WEST OF LA GRANGE...OR FROM 13 MILES NORTHEAST OF GOLDSBORO TO MOUNT OLIVE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT 400 PM EDT...FARMVILLE AT 410 PM EDT...KINSTON AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN...GREENVILLE AND WINTERVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 351 PM EDT WED AUG 18 2010 NCZ045>047-182045- WASHINGTON-TYRRELL-MAINLAND DARE- 351 PM EDT WED AUG 18 2010 ...STRONG THUNDERSTORMS WILL AFFECT DARE...TYRRELL AND WASHINGTON COUNTIES UNTIL 445 PM EDT... AT 351 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTHEASTERN WASHINGTON COUNTY TO SOUTH CENTRAL WASHINGTON COUNTY...OR FROM 16 MILES SOUTHEAST OF EDENTON TO 8 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WOODLEY AT 400 PM EDT...CENTER OF PHELPS LAKE AT 415 PM EDT...COLUMBIA AT 420 PM EDT...LEVELS AT 430 PM EDT...ALLIGATOR AT 445 PM EDT.. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 PM EDT WED AUG 18 2010 NCZ029-044-080-182130- MARTIN-PITT-BEAUFORT- 430 PM EDT WED AUG 18 2010 ...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN COUNTIES UNTIL 530 PM EDT... AT 430 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTH OF GREENVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STOKES AT 445 PM EDT...PACTOLUS AT 450 PM EDT...BEARGRASS AT 505 PM EDT...SMITHWICK AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELL ARTHUR...BRUCE...HOUSE...OLD FORD AND STATON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. PAGANO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 447 PM EDT WED AUG 18 2010 NCZ046-047-081-103-182145- TYRRELL-OUTER BANKS DARE-MAINLAND DARE-MAINLAND HYDE- 447 PM EDT WED AUG 18 2010 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES UNTIL 545 PM EDT... AT 444 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 17 MILES WEST OF MANNS HARBOR TO 25 MILES SOUTHWEST OF MANNS HARBOR...OR FROM 17 MILES WEST OF MANNS HARBOR TO 18 MILES NORTHWEST OF ENGELHARD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MANNS HARBOR AT 525 PM EDT.. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The Morehead City radar (KMHX), 94 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247951.